Q. My 83-year-old mother recently fell on the ice and broke a rib. She was treated at urgent care and given a prescription for hydrocodone, but only a week’s worth. When that ran out, she went to her primary doctor, who gave her a month’s worth. She only took one a day, even though the prescription was for as much as four pills per 24 hours. One day in her apartment, her legs just went out on her. She fell down, and she didn’t have the ability to get back up. The next day, I was concerned that she wasn’t calling me back, so I went to her place and found her like a beached whale on the ground. The hydrocodone was so sedating for her that she could barely move. I had to call the paramedics to get her up from the floor, and they took her to the hospital. Thank goodness the doctor there has seen many older patients, because he said,“I am pretty sure the hydrocodone is the reason she fell down.” He told her the safest pain medicine for the elderly to take is Tylenol if the liver is working well.
A. Narcotic pain relievers containing hydrocodone (Lorcet, Lortab, Norco, Vicodin) or oxycodone (OxyContin, Percocet, Tylox) can cause sedation, lightheadedness and dizziness. Such reactions are especially dangerous for older people, as they can lead to falls.
This can make pain management challenging. Some physicians prescribe tramadol as an alternative, but it, too, can trigger dizziness and drowsiness.
Acetaminophen doesn’t have these sedating effects, though liver function should be monitored to prevent harm.
Never miss a local story.
Q. I read your article on PPI drugs causing kidney trouble. I have been on Prilosec for years, so this definitely caught my attention. You have not given us a way to get off these drugs, though. I was diagnosed with GERD – just too much acid. I want to get off Prilosec, but I need to know what replacement to try.
A. Researchers reported that proton-pump inhibitors are linked to kidney disease (JAMA Internal Medicine, February 2016). These powerful acid-suppressing drugs include dexlansoprazole (Dexilant), esomeprazole (Nexium), lansoprazole (Prevacid), omeprazole (Prilosec), rabeprazole (Aciphex) and pantoprazole (Protonix).
Other complications of long-term use can include mineral deficiencies, an increased risk for fracture, C. diff infections and pneumonia. Getting off such medications can sometimes be difficult due to rebound hyperacidity.
Suggestions include gradually reducing the dose and/or the frequency of the drug and taking probiotics, antacids or herbs such as ginger or DGL (deglycyrrhizinated licorice).
Fenofibrate for IBS
Q. I suffered for many years with irritable bowel syndrome (IBS). At my annual physical, my cholesterol was a little high, so my doctor put me on fenofibrate to see if that would help. Within a week, I no longer had IBS symptoms. After two years, I still have no IBS. My doctor was surprised but said she would mention it to other doctors.
A. We were a bit surprised too, since we had not heard this before. An online search uncovered a patent application for giving a fibric acid derivative such as fenofibrate to alleviate symptoms of IBS, so evidently others also have had benefit.
Joe and Teresa Graedon: www.PeoplesPharmacy.com